View Full Version : Menopause, Tamoxifen, cancer and hair loss

01-13-2012, 06:57 PM
I am a 48 year old woman who started a five year course of Tamoxifen for breast cancer in August. The Tamoxifen has made my hair and nails very thin. I am wondering if a dermatologist could prescribe something that would help this. My hair is not thin enough to warrant a transplant. It will come back to "normal" thickness when I stop taking the medication in a few years. Permanent transplant is not an option as this is a temporary (five year) problem.

I am having a harder time emotionally dealing with the hair loss/the way my hair looks, than I had dealing with surgery to remove tumors and radiation treatments. My scalp is visible all over. My hair is dark brown, almost black, making my white scalp very noticeable. I feel so unattractive no matter how I stye my hair. It is thin all over but mostly at the crown. I have started using a product called Toppix. You shake it on your scalp and use a special hairspray to hold it in place. It does help somewhat but is hard to apply, it makes my hair feel like straw, it itches and then I am stuck with black powder under my fingernails from scratching it off my scalp all day. I work in a bank. Dirty fingernails are not very ladylike. I cannot wear a hat to work to cover it up.

Is there anyone out there on Tamoxifen than can offer some suggestions for dealing with the thinning hair and splitting nails? Are there any over the counter products that will thicken my hair? I am so distraught over the way I look that I am considering stopping my medication. I don't know that I can deal with this for five years. Please help.
I am new to this board and also posted in the introduce yourself section as I wasn't sure where to post.